Opioid-Associated Life-Threatening Emergency (Adult) Algorithm

This flowchart shows the opioid-associated life-threatening emergency algorithm for adult patients. The orange box at the top is titled “Assess and activate.” It contains the text: “Check for unresponsiveness and call for nearby help. Send someone to call 9-1-1 and get A.E.D. and naloxone. Observe for breathing versus no breathing or only gasping.” An arrow points downward to a blue box titled “Begin CPR.” It says, “If victim is unresponsive with no breathing or only gasping, begin CPR. If alone, perform CPR for about 2 minutes before leaving to phone 9-1-1 and get naloxone and A.E.D.” A related footnote states, “CPR technique based on rescuer’s level of training.” An arrow leads to a green box titled “Administer naloxone.” The accompanying text states, “Give naloxone as soon as it is available. 2 milligrams intranasal or 0.4 milligrams intramuscular. May repeat after 4 minutes.” From here, an arrow points downward to a red hexagon containing the questions, “Does the person respond? At any time, does the person move purposefully, breathe regularly, moan, or otherwise respond?” If the answer to this question is “Yes,” an arrow points to the right to a green box titled “Stimulate and reassess.” Additional text instructs, “Continue to check responsiveness and breathing until advanced help arrives. If the person stops responding, begin CPR and repeat naloxone.” If the answer to the question is “No,” an arrow points down to a blue box that says, “Continue CPR and use A.E.D. as soon as it is available. Continue until the person responds or until advanced help arrives.” This figure is copyright 2015 by the American Heart Association.